Iowa, 2025Hail and Damaging Wind in Iowa, June 11, 2025
June 11, 2025 · NWS ARX · 2 events in 1 county or zone
During the evening hours on June 11th, a few pop up thunderstorms produced some tree damage and quarter sized hail across portions of northeast Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours on June 11th, a few pop up thunderstorms produced some tree damage and quarter sized hail across portions of northeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 5:25 PM CST, 1 hour 3 minutes earlier. Its key messages:
- Showers and storms late afternoon/tonight mostly along/south of I- 90. Some strong/severe threat this evening for hail and strong wind gusts.
- Main focus for rain turns northward Thu/Fri, now mostly north of I- 90. Limited (if any) strong/severe risk at this time.
- Training storms will favor higher totals through Friday night with low end amounts from 1/2" to upper end around 2".
Area forecast discussion, Jun 11, 5:25 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
625 PM CDT Wed Jun 11 2025
.KEY MESSAGES...
- Showers and storms late afternoon/tonight mostly along/south of I-
90. Some strong/severe threat this evening for hail and strong wind
gusts.
- Main focus for rain turns northward Thu/Fri, now mostly north of I-
90. Limited (if any) strong/severe risk at this time.
- Training storms will favor higher totals through Friday night with
low end amounts from 1/2" to upper end around 2".
&&
.DISCUSSION...
Issued at 145 PM CDT Wed Jun 11 2025
-REST OF THE AFTERNOON/TONIGHT: convection, spurred by an ripple in
the upper level flow, is currently pushing east across southwest
MN...and looks to start pressing into SE MN at its current pace by
21-22z. Not much instability for this small complex to feed on as
the pool of CAPE is harbored over IA, just south of a west-east
running warm front that the RAP progs to hang out across far
northern IA through the night.
However, a relatively weak low level jet/moisture transport will
impinge on the boundary by early evening with increasing low level
Fgen along with that shortwave (which lays out across it). Enough
forcing to trigger showers/storms around and south of the front. The
southern extent will have elevated instability to tap into, but not
much for wind shear (that lies farther north). In addition, there
will be saturation challenges. Dry near sfc wants to get drier
through afternoon mixing. Advection northeast of a warmer/more moist
airmass will work against that, but still very dry in a sub cloud
layer, and not very saturated above it for that matter. CAMS do get
rather "perky" for a few hours this evening the the convection, and
could see a hail and wind threat. Could be challenge to get severe
hail considering the drier atmosphere. Conversely, inverted v-
soundings will promote stronger downdrafts as pcpn evaporates. Some
strong-severe risk for NE IA/SW WI into late evening.
For Thu/Thu night, a stronger shortwave trough is set to track east
across northern MN/far northern WI. Some of the short/medium range
guidance suggest the current warm front could shift northward
through the day. Might be an unlikely scenario given the rain and
clouds that could be lingering well through Thu morning. Instead,
differential heating could lead to another west-east sfc boundary
developing in the afternoon across central MN/northern WI. The low
level jet/moisture transport is much stronger for Thu evening,
focused in the north, feeding the shortwave. An expansive area of
showers and a few storms should result, moreso for Thu night. Some
of the CAMS have started to spark some convection along the
lingering front in the south by evening. More confidence with rain
chances in the north, but will cover this southern threat with lower
end chances for now (20-30%). CAPE pool still lies well south and
will minimize/negate a strong/severe threat.
For rainfall, the moisture transport is lack luster tonight, warm
cloud depths mostly around 3 kft but PWs hover near 1 1/2". Outside
of the west-east running boundary to provide focus and repeated
rounds of pcpn over the same areas, not a lot going for a heavy
rain/flooding threat. Kind of the same for Thu night/Fri although
the transport is better. Still repeat storms to contend with, but
not over the locations that received the rainfall tonight. On the
whole, any flooding type issues look more localized/urban street
flooding - at least for now.
- WEEKEND INTO NEXT WEEK: Decent consensus between the EPS and GEFS
for broad upper level ridging to work across the region for this
weekend, but flattens and becomes more zonal moving into the new
work week. The bulk of both models' ensemble members lean into dry
conditions for the weekend, then back to a more active pattern/rain
chances. All WPC clusters favors this overall pattern too. However,
considering that the weekend ridge doesn't look too "stout", believe
any shortwave troughing could slip across it - if one would manifest
(convective mcv for instance).
For temps, the warmest air associated with the ridge continues to
hold to the west of the region, with probabilities suggesting highs
around the seasonable norms.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 616 PM CDT Wed Jun 11 2025
A warm front is forecast to shift north overnight across parts
of NE Iowa into SW Minnesota as subtle wave drops S and E across
central MN. Scattered rain showers are expected for the northern
wave as scattered thunderstorms persist along the warm front
along the MN/IA border. Expect VFR conditions to prevail across
the area overnight, with brief IFR vsbys in any thunderstorms
south of I90. There is an isolated chance (10-20%) of a
thunderstorm overnight at RST/LSE, but chances too low at this
time to include in TAF. Showers continue to the north into
Thursday, with a chance of thunderstorms as well and have
included prob30 at LSE/RST for these chances. Models have a
chance (30%) of MVFR ceilings Thursday morning, so opted for an
OVC030 at this time and will monitor overnight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Rieck
AVIATION...JAW
Hazardous weather outlook, Jun 11, 2:01 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
301 PM CDT Wed Jun 11 2025
IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-130015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
301 PM CDT Wed Jun 11 2025
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will be possible late this afternoon and tonight.
The greatest chance will be along and south of Interstate 90 where
hail up to 1.5 inches in diameter and wind gusts to 60 mph will
be the primary threats.
Heavy rain south of Interstate 90 may result in localized
flooding tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional storms are expected from Thursday into Friday night and
from Sunday into Tuesday.
Heavy rain on Thursday and Thursday night may be result in some
localized flooding south of Interstate 94.
.SPOTTER INFORMATION STATEMENT...
Spotters may be requested later this afternoon/evening
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086>088-WIZ017-029-032>034-041>044-130015-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
301 PM CDT Wed Jun 11 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will be possible late this afternoon and tonight.
Small hail and strong winds will be possible with some stronger
storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional storms are expected from Thursday into Friday night and
from Sunday into Tuesday.
Heavy rain on Thursday and Thursday night may be result in some
localized flooding south of Interstate 94.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
In the hours before
Special weather statement, Jun 11, 4:01 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
501 PM CDT Wed Jun 11 2025
IAZ018-112245-
Floyd IA-
501 PM CDT Wed Jun 11 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FLOYD COUNTY THROUGH 545
PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockford, or 12 miles southeast of Mason City, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rockford around 505 PM CDT.
Rudd around 510 PM CDT.
Floyd around 530 PM CDT.
Other locations impacted by this storm include Idlewilde State Park,
Roseville, Howardville, Floyd Crossing, and Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
&&
LAT...LON 4315 9302 4321 9291 4321 9273 4309 9257
4293 9302 4294 9303
TIME...MOT...LOC 2200Z 240DEG 17KT 4305 9300
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JARThunderstorm Wind, Fayette
- When
- June 11, 6:28 PM CST
- Where
- Fayette County, 0.86 mi SW of Oelwein
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.670, -91.910
A trained spotter reported several tree branches down across southern portions of Oelwein.
Hail, Fayette
- When
- June 11, 6:36 PM CST
- Where
- Fayette County, 0.51 mi W of Oelwein
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -91.910
A trained spotter reported dime to quarter sized hail. The hail was covering the ground and accompanied with strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 11 to 12, 202513 deaths · $23 million · EF0 · 26 events
- Strong Wind in Utah, June 11, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in Iowa, June 11, 2025$123,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Iowa, June 11, 20251 in hail · 22 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 11 to 15, 202552 kt wind · 12 events
- Hail and Damaging Winds in Wyoming, June 11, 2025$1,000 · 1 in hail · 10 events
- Damaging Winds in Iowa, June 11, 202565 kt wind · 9 events
- Hail and Damaging Winds in Idaho, June 11, 2025$7,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, June 11, 2025$12,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Louisiana, June 11, 202552 kt wind · 5 events
- Flash Flooding in Texas, June 11, 20253 events
- Damaging Winds in South Carolina, June 11, 202550 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276100, 1276099.